High Wind, Yoakum
- When
- April 23, 11:20 AM CST
- Where
- Yoakum forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.173, -102.828 (the zone’s center; the record gives no point)
In the wake of a passing storm system that contributed to the severe weather and tornado outbreak on the 22nd, a tight pressure gradient over the South Plains of west Texas resulted in widespread sustained westerly winds between 25 mph and 35 mph during the afternoon hours of the 23rd. By midday, isolated virga showers developed and locally enhanced wind gusts.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
In the wake of a passing storm system that contributed to the severe weather and tornado outbreak on the 22nd, a tight pressure gradient over the South Plains of west Texas resulted in widespread sustained westerly winds between 25 mph and 35 mph during the afternoon hours of the 23rd. By midday, isolated virga showers developed and locally enhanced wind gusts. A few severe wind gusts were observed by the Texas Tech University West Texas Mesonet and the KVII-TV Schoolnet near the virga showers throughout the afternoon. A 55-year old cottonwood tree was blown down onto a house in Matador. The roof of the house sustained minimal damage and the occupant of the home was uninjured. A nearby Texas Tech University West Texas Mesonet site recorded a peak gust of 55 mph. Winds additionally blew tree limbs down into power lines in Plainview (Hale County), and resulted in a power outage that affected 650 households for nearly two hours.
A list of measured severe wind gusts follows: 60 mph at Plains (Yoakum County), 60 mph at Silverton (Briscoe County), 59 mph at Childress (Childress County), 58 mph at Abernathy (Hale County), 58 mph at Slaton (Lubbock County), and 58 mph at Turkey (Hall County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 23, 5:40 AM CST, 5 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 640 AM CDT FRI APR 23 2010 .AVIATION... WESTERLY WINDS EXPECTED TO INCREASE DURING THE AFTERNOON WITH THE POSSIBILITY OF BLOWING DUST AT KLBB. THOUGH NOT WARRANTED AT THIS TIME AN AWW MAY BE NEEDED IF WINDS TREND HIGHER THAN THOUGHT. OTHERWISE...VFR CONDITIONS WILL PREVAIL. MEADOWS && .PREV DISCUSSION... /ISSUED 413 AM CDT FRI APR 23 2010/ SHORT TERM... UA LOW IS PROGGED TO MOVE ACROSS EASTERN CO INTO CENTRAL KS DURING THE PERIOD. THE TROUGH AXIS LOOKS TO REMAIN WEST OF THE AREA THRU AOA 06Z...RESULTING IN SOUTHWESTERLY FLOW. THEN BECOMING NORTHWESTERLY BY THE END OF THE PERIOD. A WESTERLY LOW LEVEL JET OF 35 TO 45 KTS WILL BE IN PLACE DURING DAYTIME HEATING. POINT SOUNDING PROFILES SHOW A NEARLY DRY ADIABATIC ENVIRONMENT BELOW 600 MB...WHICH SUPPORT MIXING DOWN OF THE JET. THEREFORE...HAVE ISSUED A WIND ADVISORY FOR THE AREA ON THE CAPROCK. FOR THE LOW ELEVATIONS OFF THE CAPROCK THOUGH WINDS MAY HAVE A HARD TIME REACHING THE SURFACE. ALSO...AS THE WINDS INCREASE DURING THE DAY LOOSE TOP SOIL...FROM RECENT PLOWING AND RAINFALL...WILL EASILY BE PICKED UP. THEREFORE...HAVE KEPT THE PATCHY BLOWING DUST ON THE CAPROCK. OTHERWISE...LITTLE CHANGE FROM PREVIOUS PACKAGE. LONG TERM... THE CURRENTLY EJECTING WESTERN U.S. UA LOW/TROUGH WILL PROPAGATE EASTWARD FROM THE CENTRAL PLAINS TOWARD THE MIDWEST SATURDAY. THUS WEST TEXAS WILL BE BENEATH NORTHWESTERLY FLOW ALOFT WITH AN INFLUX OF RELATIVELY MILD/DRY PAC AIR SPILLING OVER THE SOUTHERN PLAINS. NONETHELESS...THE WRF-NAM DEPICTS LIGHT QFP ASSOCIATED WITH A VERY WEAK WAVE PROPAGATING THROUGH THE AMBIENT FLOW...SUGGESTING THAT CONVECTION MAY SPREAD SOUTHEASTWARD FROM THE MOUNTAINS TOWARD THE SOUTH PLAINS SATURDAY NIGHT. AGREE WITH THE PREVIOUS FORECAST THAT PROSPECTS FOR MEANINGFUL PRECIPITATION IN SUCH ENVIRONMENT IS LOW... AND HAVE MAINTAINED SUB-MENTIONABLE POPS. A SERIES OF LOW AMPLITUDE SHORTWAVES WILL THEN FOLLOW SUNDAY/MONDAY. THIS AS THE LARGER SCALE UA LOW MEANDERS OVER THE GREAT LAKES. ONE OF THESE WAVES WILL BE ACCOMPANIED BY A NOTABLE COLD FRONT DEMARKING A CANADIAN SOURCE REGION AIRMASS MONDAY. THIS SHOULD BRING SOME LOW CLOUDS AND SLIGHTLY COOLER TEMPERATURES. MORE IMPORTANTLY...SURFACE RIDGING WILL PENETRATE TOWARD THE GULF...LIMITING RETURN SOUTHERLY WINDS/MOISTURE INTO MID WEEK IN ADVANCE OF SPLIT UA FLOW. HOWEVER MODEST RECOVERY IS EXPECTED TO EVENTUALLY KICK IN AS HEIGHTS FALL AND THE PATTERN SHIFTS BACK TOWARD A BROAD WESTERN TROUGH/ SOUTHWESTERLY FLOW ALOFT. A DEEPENING LEE TROUGH AND SAID ONSET OF MOIST RETURN/INSTABILITY FIRST APPEAR TO TAKE SHAPE LATE WEDNESDAY...BUT CONSIDERABLE UNCERTAINTY AS TO WHETHER OR NOT IT WILL BE SUFFICIENT TO SUPPORT EVEN ISOLATED CONVECTION. RAIN/STORM CHANCES MAY CREEP BACK UPWARD BY THE END OF THE PERIOD THURSDAY/ FRIDAY...BUT ATTM THERE IS NOT SUFFICIENT EVIDENCE FOR PRECIPITATION TO WARRANT MENTIONABLE POP GRIDS. HOWEVER...THE NEXT ITERATION OF THE WESTERN U.S. UA TROUGH IS CURRENTLY ADVERTISED TO BECOME WELL- ESTABLISHED BY NEXT WEEKEND WITH SIGNALS FOR AN ACTIVE SLOSHING DRYLINE OVER WEST TEXAS. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 66 39 68 39 72 / 10 10 10 10 10 TULIA 67 41 70 41 72 / 0 10 10 10 10 PLAINVIEW 68 42 72 41 75 / 0 10 10 10 10 LEVELLAND 69 43 72 43 76 / 0 10 10 10 10 LUBBOCK 70 45 73 44 75 / 0 10 10 10 10 DENVER CITY 69 44 75 43 77 / 10 10 10 10 0 BROWNFIELD 69 43 74 44 76 / 0 10 10 10 10 CHILDRESS 73 47 74 48 75 / 10 10 10 10 10 SPUR 72 45 75 45 75 / 0 10 10 10 10 ASPERMONT 75 49 78 47 76 / 10 10 10 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>024-027>030-033>036-039>042. && 99/99/40
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1131 AM CDT FRI APR 23 2010 TXZ021>044-241645- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1131 AM CDT FRI APR 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT NON PRECIPITATION SOUTHWESTERLY WINDS WILL BE SUSTAINED AT SPEEDS IN EXCESS OF 30 MPH ACROSS THE CAPROCK THIS AFTERNOON. AREAS OF BLOWING DUST WILL LIMIT VISIBILITIES. A WIND ADVISORY IS IN EFFECT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1128 AM CDT FRI APR 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND DMG 2 NW PADUCAH 34.04N 100.33W
04/22/2010 COTTLE TX EMERGENCY MNGR
CATTLE SHED ROOF BLOWN OFF...TELEPHONE POLES DAMAGED
AND BLOWN OVER
&&
EVENT NUMBER LUB1000078
TMBThe national radar mosaic for the moment the first event began.
6 high wind, 1 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218470, 218471, 218472, 221930, 218473, 218475, 218474.